Alert archive / Pennsylvania / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Nov 2, 2018, 8:31 AM EDT for Carbon County, Monroe County, Pennsylvania. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 2, 2018, 8:31 AM EDT (12:31 UTC)
- Expired
- Nov 2, 2018, 10:00 AM EDT
- In force
- 89 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Carbon County, PA, Monroe County, PA
The radar
The Philadelphia radar (KDIX), 147 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 0.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 514 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 427 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
731
WWUS81 KPHI 021231
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
831 AM EDT FRI NOV 2 2018
PAZ054-055-060-061-021400-
Lehigh-Monroe-Berks-Carbon-
831 AM EDT FRI NOV 2 2018
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN BERKS...NORTHWESTERN
LEHIGH...CARBON AND MONROE COUNTIES...
At 830 AM EDT, radar indicated showers located along a line
extending from near Lehigh to near Strausstown to near Myerstown.
Movement was northeast at 45 mph.
Winds gusts up to 35 or 40 mph are possible with these showers.
Brief downpours are expected.
Locations impacted include...
Lehighton, Mount Pocono, East Stroudsburg, Tobyhanna, Palmerton, Jim
Thorpe, Hamburg, Slatington, Nesquehoning, Weatherly, Walnutport,
Strausstown, Lenhartsville, Stormville, Werry Lake, Pocono Pines,
Lake Harmony, New Tripoli, Skytop and Tannersville.
LAT...LON 4057 7602 4065 7598 4074 7576 4091 7599
4101 7573 4105 7577 4110 7575 4112 7564
4123 7554 4125 7513 4115 7515 4114 7509
4108 7501 4090 7523 4083 7538 4079 7560
4076 7561 4073 7557 4038 7625 4049 7643
TIME...MOT...LOC 1228Z 234DEG 39KT 4126 7553 4049 7623 4042 7629
$$
IovinoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Nov 2, 4:11 AM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Nov 2, 4:11 AM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
411 AM EDT Fri Nov 2 2018
.SYNOPSIS...
A cold front will slowly cross our area tonight and early Saturday
as low pressure tracks along it. High pressure will then build in
Saturday night and Sunday before shifting to near the Canadian
Maritimes by Monday morning. As low pressure tracks well to our west
early next week, a warm front arrives Monday then a cold front will
move through Tuesday night and Wednesday. High pressure will build
into our region during Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The 06z objective model analysis indicates a strong surface low near
the eastern Great Lakes with a warm front extending eastward into
southern New England and a cold front extending southwestward into
the eastern Ohio/Tennessee Valleys. A 170-kt 250-mb jet streak
extended from the Southeast to the Saint Lawrence Valley, with a
midlevel vort max lifting northeastward through the Midwest and
Great Lakes. Meanwhile, a southern-stream perturbation was rounding
the base of the central U.S. large-scale trough and will eject
northeastward today, reaching the central Appalachians late this
afternoon. A third (and the strongest) vort max will dig into the
Tennessee Valley by 00z Saturday, allowing the large-scale trough to
acquire a negative tilt. Rapid cyclogenesis will occur at the nose
of this midlevel perturbation (in the central Mid-Atlantic) before
moving northeastward quickly tonight.
With such a dynamic setup, several sensible-weather concerns to deal
with for the next 24 hours... Currently, a weak predecessor
perturbation is moving through the area, generating light showers in
most of the CWA. Rainfall accumulations have been light with little
more than scattered coverage. Reduced PoPs through early morning
given these trends, though think a majority of locations will see a
brief shower through daybreak, especially north/west of Philly.
Radar imagery indicates showers continue to develop upstream of the
initial loosely-organized band. Convection-allowing model guidance
suggests an upward tick in these showers around daybreak, though
there is considerable disagreement on timing/placement. Broad-
brushed higher PoPs in the 09z to 15z time window given the rather
large uncertainty for such a near-term forecast. Notably, the HRRR
has done a reasonably good job depicting the "dry" overnight period
so far, but its run-to-run continuity with the precip this morning
is quite poor. There is little agreement among the WRF-ARW/NMM and
NAM Nest simulations as well. In short, confidence is low regarding
precipitation coverage/intensity this morning.
Instability will be increasing (albeit remaining weak) today, with
chances of thunder gradually increasing with any showers that
develop. The latest (06z) HRRR suggest potential for reasonably
strong convective cores with any precipitation that develops this
morning, so included slight chances of thunder in the grids
beginning around daybreak. With strong winds aloft, the most intense
convective cores are capable of producing an isolated strong to even
damaging wind gust. The SPC Day 1 outlook places the entire region
in a marginal risk given the wind field in play. However, the risk
is fairly conditional (certainly so this morning) given the large
uncertainty with the evolution of the precipitation.
After the perturbation moves offshore late this morning, there
should be a lull in precipitation during the early afternoon. This
will be short-lived, as "Perturbation the Second" arrives by mid to
late afternoon. The HRRR and NAM Nest (as well as the coarser
NAM/GFS) indicate rain with embedded convective cores developing
near the Fall Line southwestward into the central/southern portions
of the Mid-Atlantic near/after 21z. PoPs ramp up quickly in the
southwestern CWA by 6 pm, with widespread rain developing as the
secondary surface low begins to develop/intensify along the
approaching front.
Temperatures today are subject to large errors owing to the
uncertainty of precipitation coverage this morning and potential
period of a lack of precipitation this afternoon. Stuck very close
to a blend of consensus and hi-res 2-m temperatures today, which did
not stray too far from continuity. Winds will be southwesterly and
may be breezy at times (gusts 20 to 25 mph or so, stronger near the
coast), especially if conditions dry out early this afternoon as
anticipated.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The main precipitation event will be tonight as the secondary low
developing in the central Mid-Atlantic cruises quickly northeast
into southern New England by 12z Saturday. The cold front will swing
through the region during the overnight period, with widespread rain
and embedded convection near/in advance of the front and more
showery precipitation in wraparound precipitation on the upstream
side of the front.
Model QPF disagreement is almost jaw-dropping in its severity this
morning. The NAM/GFS have a swath of 1-3+ inches of storm-total
rainfall generally west of the I-95 corridor. The ECMWF is similar,
though broader in scale and lesser in magnitude (likely at least
partly a function of its coarser grid spacing). The CMC/RGEM are
noticeably drier, though not far from the GEFS ensemble mean, and
paint a fairly dry look to the New Jersey coastal plain. Meanwhile,
the NAM Nest and WRF-ARW simulations paint a very wet picture east
of the I-95 corridor, with the WRF-NMM similar in spatial
distributions of maximum QPF but noticeably drier. The latest HRRR
seems to mirror the NAM Nest to the end of its run.
My feeling is that given the likelihood of convection developing
within the broader rain shield, the coarser guidance is not handling
the (eastward) propagation effects of the convection as well as the
CAMs. As a result, the QPF is highest near/just east of the urban
corridor, where 1-2+ inches of rain is expected. However, given the
large spread in totals and spatial fields among the guidance,
confidence is way below average. Combine this with high flash-flood
guidance and potential for more of a long-duration rain event, the
environment does not seem to merit a flood/flash flood watch at this
time. However, isolated instances of flooding cannot be ruled out,
especially if (1) convection stays tied to the urban corridor and/or
sensitive small streams for a relatively long duration, (2) training
of embedded convective cores occurs (certainly plausible given the
orientation of flow aloft parallel to the front), and (3) the motion
of the front is somewhat slower than progged. Will continue to
monitor today and update the forecast as necessary.
The main precipitation shield should begin to move out of the region
after midnight, but wraparound showers are depicted in much of the
guidance thereafter, so high PoPs are retained through the night.
Temperatures will be quite warm to the east of the front but will
begin to drop off upstream. Winds will be variable (potentially
gusty near convective cores) switching to west/northwest after cold-
frontal passage.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...Windy and much cooler Saturday as showers end in the
morning; Dry and cool with much less wind on Sunday; Some warming
next week however some increased opportunities for rain/showers at
times.
Synoptic Overview...A highly amplified upper-level trough is forecast
to cross the Northeast on Saturday as it takes on a negative tilt.
The flow is progressive, therefore it turns more zonal Saturday night
into Sunday. However the next trough amplifies from the Midwest and
Mississippi Valley, but it may shear out as it lifts northeastward
Monday into Tuesday. A weak system should activate a warm front
Monday as it lifts northward across our area. A more substantial
trough is forecast to start shifting eastward Wednesday, sweeping a
cold front off the East Coast. The main time frame to focus on rain
is early Saturday then Monday, late Tuesday into Wednesday.
For Saturday...A negative tilt upper-level trough lifts across
the Northeast, aided by intense mid and upper level jets. The
entire system is forecast to be lifting to our northeast during
the first half of the day, therefore showers are expected to
rapidly end in the morning from southwest to northeast. There
are hints in some of the guidance that some wraparound showers
may linger longer across the far northwest zones. As much drier
air advects in, rapid improvement is expected with even a
decrease in the cloud cover for much of the area. However, a
period of strong winds is likely in the wake of this system.
The guidance shows pressure rises of about 6 mb in 3 hours and this
occurs as strong cold air advection is underway. The forecast
soundings show steepening low-level rates and deeper mixing
occurring especially from mid-morning through late afternoon. The
forecast soundings also show near 40 knots of wind available to mix
down. It is quite possible some gusts reach advisory criteria (40+
knots or 46+ mph), as some guidance suggests peak gusts reach around
40 knots at times. Much of the time the peak gusts are between the
lower and upper bounds indicated on the BUFKIT momentum transfer
guidance, therefore peak gusts are close advisory criteria for much
of the area. The Delmarva area may not have winds as strong given
the potential for stronger pressure rises farther north. The GFS,
NAM and ECMWF MOS all show sustained winds near 20 knots for many
areas especially for the northern half of the region, therefore our
wind and wind gust forecast were increased significantly during the
day. The winds are expected to diminish quite a bit late in the day
and in the evening as mixing starts to wane, cold air advection
weakens and high pressure begins to build in. It will be much cooler
Saturday given cold air advection and especially factoring in the
winds.
For Sunday and Monday...As the flow aloft is more southwesterly
Sunday, surface high pressure builds across our area however it
quickly shifts into New England and then near the Canadian Maritimes
by Monday morning. This will result in much less wind Sunday,
however the surface flow then becomes more onshore. As the next
upper-level trough amplifies into the Ohio Valley Monday, a coastal
front or warm front looks to work its way northward. There may also
be a weak surface low along this feature, and therefore PoPs
increase into the likely range on Monday especially as warm air
advection will be underway in advance of low pressure moving into
the Great Lakes. Clouds should increase especially Sunday night into
Monday in advance of this system. Some southern and eastern areas
Monday afternoon should experience temperatures into the 60s.
For Tuesday and Wednesday...The amplification of an upper-level
trough arriving from the west will play a significant role in the
timing of a cold front. Surface low pressure may deepen quite a bit
as it tracks across the Great Lakes region later Tuesday into early
Wednesday. This storm may occlude, however its cold front arrives
into our area Tuesday night and Wednesday morning. There is the
potential for a decent amount of moisture to accompany the cold
front Tuesday night into Wednesday and therefore PoPs are kept on
the higher side. The warmer flow ahead of the cold front should
allow for temperatures to rise into the 60s for much of the area on
both afternoon's.
For Thursday...As an upper-level trough moves across the East, its
axis may remain just to our west. This will maintain cyclonic flow
aloft, however surface high pressure will be build across the Ohio
Valley and extend into our area with time. Moisture looks limited
with any precipitation probably confined closer to the Great Lakes,
and therefore went with a dry and cool/chilly forecast.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
This morning...Scattered light showers with CIGs mainly VFR (though
brief MVFR conditions may occur in proximity to any showers).
Coverage of showers may increase after daybreak, with more
widespread MVFR conditions possible. South to southwest winds around
10 kts with gusts to 20 kts or so at times. Moderate confidence.
This afternoon...May see a brief lull in precipitation with CIGs
rising to near or above VFR. Winds south to southwest 10 to 15 kts,
perhaps becoming more southeasterly at ILG/ACY/MIV. Low confidence,
especially with CIGs.
Tonight...Rain will quickly move in, with thunder possible (though
not confident enough with timing/coverage of storms to include in
the TAFs at this time). Prolonged sub-VFR likely near/after sunset.
Winds variable up to 10 kts but trending to west after midnight.
Stronger gusts may occur near convection. Moderate confidence.
OUTLOOK...
Saturday...MVFR/IFR in the morning with showers, then conditions
should rapidly improve to VFR. West-northwest winds 15-25 knots with
gusts 30-40 knots, then diminishing to 10 knots or less late in the
day and especially at night.
Sunday...VFR. Light and variable winds, becoming east to southeast
around 5 knots.
Monday...Sub-VFR conditions at times with some rain. East winds
around 10 knots.
Tuesday...Sub-VFR conditions and showers possible. Southeasterly
winds around 10 knots.
&&
.MARINE...
Winds are near gale criteria on Delaware Bay and in the Atlantic
waters of southern New Jersey and Delaware. A gauge at Dewey Beach
has frequently gusted to 34 kts, but no other sensor has exhibited
more than an observation or two at gale force. As such, retained the
small craft advisory for Delaware Bay through noon and for the
Atlantic coastal waters through tonight. Cannot rule out a brief
gust to gale force through daybreak this morning, however.
This afternoon, winds should diminish on Delaware Bay and will
likely remain just below advisory criteria through tonight. However,
seas will remain elevated on the ocean, and gusts to around 25 kts
are likely from time to time.
Scattered showers are expected today, with more widespread rain with
embedded thunder likely tonight. Visibility restrictions are
probable tonight.
OUTLOOK...
Saturday...Gale Watch issued for all zones. Low pressure lifts into
New England and strengthens with a surge in the winds to follow for
a time. Forecast soundings indicate stronger winds may be across our
northern Atlantic coastal waters, however there is some potential
for low-end gale force gusts farther to the south. The wind
direction may be more west-northwest instead of northwest, lessening
some enhancement down Delaware Bay. Given the potential though, went
with a Gale Watch for all of the area. This will be better refined
with subsequent updates. The winds should rapidly diminish at night.
Sunday...The conditions are expected to be below Small Craft
Advisory criteria, however an onshore wind will develop.
Monday...Small Craft Advisory conditions are probable, and some rain
is expected.
Tuesday...The winds and seas may drop below advisory criteria for a
time, however increase once again especially Tuesday night as the
next cold front arrives.
&&
.HYDROLOGY...
Model agreement remains poor regarding the placement of highest
storm-total rainfall for tonight's rain event, and maximum storm-
total rainfall varies from around 1-1.5 inches in the drier camp to
1.5-3+ inches in the wetter camp. Given uncertainties in the maximum
rainfall forecast and the spatial distribution of the maximum
amounts combined with the fairly progressive nature of the system
moving through tonight and the high flash-flood guidance across the
area, a flood/flash flood watch does not seem warranted at this time.
Certainly cannot rule out flooding (especially of the nuisance/poor-
drainage variety), particularly if embedded convection trains near
the urban corridor or on particularly sensitive creeks and streams.
Will continue to mention this risk in the Hazardous Weather Outlook.
None of our river or larger stream forecast points are forecast to
flood at this time, but the NW branch of the Rancocas and portions
of the Passaic come close.
Continue to monitor predicted rainfall. If you live by a flood-prone
waterway, rises will commence later tonight and Saturday as the
runoff makes its way through the system.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Saturday morning through Saturday afternoon
for ANZ430-431-450>455.
Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455.
Small Craft Advisory until noon EDT today for ANZ430-431.
&&
Synopsis...Gorse
Near Term...CMS
Short Term...CMS
Long Term...Gorse
Aviation...CMS/Gorse
Marine...CMS/Gorse
Hydrology...CMSHazardous weather outlook, Nov 2, 4:19 AM EDT, 4 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 419 AM EDT Fri Nov 2 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-030830- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 419 AM EDT Fri Nov 2 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Rain, mainly tonight, could be heavy enough to result in localized flooding. A total of 1-2 inches of rain is expected, with locally up to 3 inches possible. Flood prone creeks and streams could also see significant rises across the Schuylkill, Delaware, Rancocas, Raritan, and Passaic basins. West-northwest winds Saturday are expected to gust 35-45 mph. A Wind Advisory will be needed if wind gusts increase to 50 mph in later forecast updates. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ430-431-450>455-030830- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 419 AM EDT Fri Nov 2 2018 ...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Nov 2, 8:31 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
831 AM EDT FRI NOV 2 2018
PAZ054-055-060-061-021400-
Lehigh-Monroe-Berks-Carbon-
831 AM EDT FRI NOV 2 2018
...A LINE OF SHOWERS WILL AFFECT NORTHWESTERN BERKS...NORTHWESTERN
LEHIGH...CARBON AND MONROE COUNTIES...
At 830 AM EDT, radar indicated showers located along a line
extending from near Lehigh to near Strausstown to near Myerstown.
Movement was northeast at 45 mph.
Winds gusts up to 35 or 40 mph are possible with these showers.
Brief downpours are expected.
Locations impacted include...
Lehighton, Mount Pocono, East Stroudsburg, Tobyhanna, Palmerton, Jim
Thorpe, Hamburg, Slatington, Nesquehoning, Weatherly, Walnutport,
Strausstown, Lenhartsville, Stormville, Werry Lake, Pocono Pines,
Lake Harmony, New Tripoli, Skytop and Tannersville.
LAT...LON 4057 7602 4065 7598 4074 7576 4091 7599
4101 7573 4105 7577 4110 7575 4112 7564
4123 7554 4125 7513 4115 7515 4114 7509
4108 7501 4090 7523 4083 7538 4079 7560
4076 7561 4073 7557 4038 7625 4049 7643
TIME...MOT...LOC 1228Z 234DEG 39KT 4126 7553 4049 7623 4042 7629
IovinoThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 3:44 AM EDT | Gale Watch | PHI | 12 hr | |
| Nov 2, 2:52 PM EDT | Wind Advisory | PHI | Hunterdon, Mercer, Middlesex, Monmouth, Morris, Ocean and 3 more | 25 hr |
| Nov 2, 4:12 PM EDT | Gale Warning | PHI | 28 hr | |
| Nov 2, 6:26 PM EDT | Special Weather Statement | PHI | Lehigh, Northampton | 34 min |
Nearby
Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.